Presumed transdermal superwarfarin toxicity in a pest control worker.
Liran Shechtman, Carolyn M Tan, Christophe Langlois et al.
✦ AI-curated · Sources linked
Case in brief
A man in his early 60s presented with dyspnoea and a 2-3 month history of spontaneous mucocutaneous bleeding. Laboratory tests showed unmeasurably elevated INR and activated partial thromboplastin time. CT revealed supraglottic soft tissue swelling with severe airway narrowing, necessitating intubation. Occupational exposure to rodenticides suggested superwarfarin toxicity, which was treated with prothrombin complex concentrate and vitamin K1, leading to recovery after 9 days.
What made this case unusual
The case illustrates a rare presentation of presumed transdermal superwarfarin toxicity, resulting in life-threatening coagulopathy and airway compromise.
Diagnostic / clinical pearl
Clinicians should consider superwarfarin toxicity in patients with unexplained coagulopathy and a history of rodenticide exposure, even with transdermal routes.
Why it matters
This case emphasizes the importance of recognizing occupational hazards in patients presenting with unusual bleeding disorders.